Colorado, 2007

Hail and Damaging Winds in Colorado, August 23, 2007

August 23, 2007 · NWS PUB · 25 events in 6 counties and zones

which caused significant damage over portions of the city of Pueblo as well as the north side of Colorado Springs. Well over 5,000 houses and 11,000 vehicles sustained damage in El Paso and Pueblo Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms generated hail up to 2 inches in diameter and wind gusts up to around 80 mph...which caused significant damage over portions of the city of Pueblo as well as the north side of Colorado Springs. Well over 5,000 houses and 11,000 vehicles sustained damage in El Paso and Pueblo Counties. Damage estimates approached 100 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 23, 2:22 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 23, 2:22 PM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT THU AUG 23 2007

.SHORT TERM...
(TONIGHT AND FRIDAY)

MAIN SHORTWAVE TROF IS MOVING INTO NW CO ATTM WITH ASSOC 70 KT UPPER
JET EXTENDING ACROSS NRN CO.  FRONTAL BOUNDARY IS STILL LYING
ALONG/JUST NORTH OF THE CO/NM BORDER. THUNDERSTORMS ARE BEGINNING TO
FIRE ALONG THE NRN FRONT RANGE AHEAD OF THE TROF...AND ALONG THE
FRONTAL BOUNDARY ACROSS SRN LAS ANIMAS COUNTY.  SFC DEW POINTS HAVE
BEEN INCREASING ACROSS SE CO BEHIND THE BOUNDARY...WITH VALUES
RANGING FROM THE MID 50S TO LOWER 60S.  WITH SHORTWAVE TROF
APPROACHING FROM THE WEST...BOTH NAM AND RUC (WHICH DIDN/T
INITIALIZE WELL WITH THE FRONTAL POSITION IN 12Z RUNS) BOTH INDICATE
FALLING SFC PRESSURES ALONG THE SRN BORDER...WITH FRONT LIFTING BACK
TO THE NORTH DURING THE AFTN AND STALLING ALONG THE PALMER DIVIDE BY
LATE AFTN.  LATEST MSAS PRESSURE CHANGE CHARTS ARE STARTING TO
INDICATE SOME FALLING SFC PRESSURES SOUTH OF PUEBLO...SO THIS MAY
INDEED BE OCCURRING...BUT THINK THAT FRONTAL BOUNDARY WILL END UP
BEING MUCH FARTHER SOUTH THAN THE 12Z NAM12 AND RUC RUNS SUGGESTED.
18Z RUC4/NAM12 RUNS SEEM TO HAVE FINALLY LATCHED ON TO FARTHER
SOUTH FRONTAL POSITION KEEPING IT ALONG THE SRN TIER COUNTIES
THROUGH THE AFTN WHICH LOOKS MORE REASONABLE.  NORTH OF THIS
BOUNDARY SBCAPES ARE 1500-2000 J/KG WITH DEEP LAYER SHEARS OF 40-55
KTS...WHICH WOULD SUPPORT SUPERCELL THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT.  LATEST 18Z RUNS SUGGEST MORE
CIN ACROSS THE EASTERN COUNTIES THAN PREVIOUS RUNS SUGGESTED...BUT
WITH APPROACHING TROF...UPPER LIFT SHOULD BE SUFFICIENT TO BREAK THE
CAP EVENTUALLY...THOUGH TIMING OF UPPER TROF WOULD SUGGEST A LATER
START TO CONVECTION/SEVERE POTENTIAL FARTHER EAST.   SO SVR THREAT
WILL INITIALLY START OUT ALONG THE EASTERN SLOPES OF THE SE MTS AND
ALONG THE SRN BORDER AFTER 21Z...THEN SPREAD INTO THE ADJACENT
PLAINS DURING THE LATE AFTERNOON/EVENING.  WITH LOW LVL WINDS
BECOMING MORE EASTERLY...0-1KM HELICITIES MAY APPROACH AROUND 80-120
M2/S2 ACCORDING TO 18Z RUC AND NAM ALONG THE EASTERN SLOPES OF THE
SE MTS. SO CAN/T RULE OUT AN ISOLATED TORNADO...ESP ALONG THE PALMER
DVD WHERE T/TD SPREADS MAY BE AROUND 20-25 DEGREES OR LESS.
HOWEVER...TORNADO THREAT IS LOOKING LESS LIKELY ELSEWHERE.
THUNDERSTORMS CONGEAL INTO AN MCS ACROSS EC CO AFTER 03Z WHICH MOVES
EASTWARD INTO KANSAS AFT MIDNIGHT.  WITH UPPER TROF TRAILING ACROSS
CO OVERNIGHT...KEPT POPS GOING THE MAJORITY OF THE NIGHT ACROSS THE
AREA.  BUMPED UP POPS ACROSS THE SE PLAINS DURING THE EVENING.

FOR FRIDAY...UPPER TROF WILL BE MOVING EAST OF THE AREA...WITH
SUBSIDENCE ALOFT.  MODEL SOUNDINGS ARE LOOKING FAIRLY CAPPED ACROSS
THE FAR SE PLAINS...AND AM HARD PRESSED TO FIND ANY SHORTWAVES TO
PROVIDE MUCH FORCING.  HOWEVER...EASTERLY UPSLOPE FLOW...DEW POINTS
IN THE MID 50S TO LOWER 60S...YIELD SOME HEALTHY CAPES OF 2000-3000
J/KG ALONG THE EASTERN SLOPES OF THE SE MTS.  0-6 KM SHEARS STILL
AROUND 30-35 KTS...SO ANOTHER POTENTIAL FOR SEVERE THUNDERSTORMS
EXPECTED ON FRIDAY...MOSTLY CONFINED TO THE EASTERN MTS/ADJACENT
PLAINS.  HAVE INCREASED POPS INTO THE SCT CATEGORY FOR THESE AREAS.
FARTHER EAST CAP IS STRONGER...AND WILL DEPEND LARGELY ON HOW
QUICKLY STRATUS BREAKS FRI MORNING...AND HOW MUCH SFC HEATING CAN BE
REALIZED.  FOR NOW...KEPT SOME ISOLATED POPS FOR THE EASTERN
COUNTIES.  AIRMASS DRIES OUT FARTHER WEST...SO THUNDERSTORM THREAT
SHOULD BE MUCH LOWER. -KT

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

IN A NUTSHELL...WEAK UPPER HIGH PRESSURE REBUILDS OVER COLORADO
SATURDAY INTO SUNDAY...FOR WARMER AND DRIER CONDITIONS...BUT STILL
NOT VOID OF ALL THUNDERSTORMS.  LOOKS LIKE CONVECTION WILL BREAK
OUT OVER THE MOUNTAINS EACH AFTERNOON...WITH ISOLATED ACTIVITY
SPREADING FARTHER EAST ACROSS THE PLAINS. SUNDAY AND MONDAY...IT
APPEARS THAT A SLUG OF SUBTROPICAL MOISTURE (REMNANTS OF DEAN?)
WILL MAKE ITS WAY INTO COLORADO FROM THE SOUTHWEST...INCREASING
PRECIP ODDS OVER THE MOUNTAINS SUNDAY AFTERNOON...AND IN ALL AREAS
ON MONDAY. TUESDAY...WEAK HIGH PRESSURE REBUILDS AGAIN...FOR A
WARMER AND DRIER DAY. THEN...IF THE GFS40 PROVES CORRECT...A
SURFACE BOUNDARY WILL SLIP SOUTH INTO EASTERN COLORADO TUESDAY
NIGHT...FOR A RETURN TO COOLER AND WETTER CONDITIONS AGAIN
WEDNESDAY AND THURSDAY. ALL OF THIS IS A LONG WAY OFF AND VERY
UNCERTAIN...BUT SOMETHING TO KEEP AN EYE ON. TEMPERATURES WILL
LIKELY RANGE FROM NEAR TO A LITTLE ABOVE AVERAGE IN MOST AREAS
FOR THE NEXT SEVERAL DAYS. LW

&&

.AVIATION...THUNDERSTORMS WILL AFFECT THE EASTERN TAF SITES (KCOS
AND KPUB) AFTER 22Z...WITH SLOWER START TO THUNDERSTORMS ANTICIPATED
DUE TO SLOWER WARM UP.  HOWEVER...HAIL UP TO 2 INCHES IN
DIAMETER...AND WIND GUSTS OVER 50 MPH WILL BE POSSIBLE WITH
THUNDERSTORMS ACROSS THE SE PLAINS.  THUNDERSTORMS SHOULD EVOLVE INTO
A COMPLEX ACROSS EAST CENTRAL CO AND MOVE INTO KS OVERNIGHT.
WIDESPREAD IFR TO MVFR CIGS EXPECTED ACROSS THE SE PLAINS AS STRATUS
BEHIND THE FRONT DEVELOPS OVERNIGHT.  STRATUS SHOULD BURN OFF ON FRI
BY 17-18Z...WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED ALONG THE
EASTERN MOUNTAINS/ADJACENT PLAINS.  LARGE HAIL UP TO 2 INCHES IN
DIAMETER...AND WIND GUSTS OVER 50 MPH WILL BE POSSIBLE WITH
THUNDERSTORMS AFFECTING THE KCOS AND KPUB TAF SITES FRI AFTN.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/50
Hazardous weather outlook, Aug 23, 5:46 AM MST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT THU AUG 23 2007

COZ058>089-093>099-241300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT THU AUG 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS THE FAR SOUTHEAST PLAINS. SEVERAL SEVERE STORMS...PRODUCING
HAIL LARGER THAN GOLFBALLS...DAMAGING WINDS...AND POSSIBLY A
TORNADO...ARE POSSIBLE NORTHEAST OF A COLORADO SPRINGS TO PUEBLO TO
SPRINGFIELD LINE LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS
OVER THE EASTERN PLAINS MAY ALSO PRODUCE VERY HEAVY RAINFALL THIS
EVENING...ESPECIALLY ALONG AND NORTH OF THE ARKANSAS RIVER. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE MOUNTAINS LATE THIS
AFTERNOON AND EARLY EVENING. THE MAIN THREATS FROM THESE STORMS WILL
BE WIND GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS DEVELOPMENT ON FRIDAY IS MORE UNCERTAIN...HOWEVER
THE LATEST COMPUTER GUIDANCE SUGGESTS THAT ISOLATED STORMS MAY
DEVELOP LATE IN THE AFTERNOON AND EVENING. ANY STORM THAT FORMS
COULD RAPIDLY BECOME SEVERE. THE HIGHEST THREAT FOR SEVERE WEATHER
WILL BE OVER THE EASTERN PLAINS...EAST OF THE INTERSTATE 25
CORRIDOR. THESE STORMS WOULD BE CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES. ALL INTERESTED
PARTIES SHOULD PAY CLOSE ATTENTION TO THE LATEST FORECASTS AND
ADVISORIES CONCERNING THE POTENTIAL FOR SEVERE WEATHER ON FRIDAY.

AFTER A RELATIVELY DRY WEEKEND WITH ONLY ISOLATED STORMS OVER THE
HIGHER TERRAIN...THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
EARLY NEXT WEEK AS MOISTURE FROM THE REMNANTS OF HURRICANE DEAN
BEGINS TO MOVE INTO WESTERN COLORADO. THE MAIN THREAT FROM THESE
STORMS WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS ARE
LIKELY THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.

The radar

The Denver radar (KFTG), 81 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

20 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
August 23, 3:20 PM MST to 3:30 PM MST
Where
El Paso County, 6 mi E of Monument
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.080, -104.768

Hail, El Paso

When
August 23, 4:00 PM MST to 4:05 PM MST
Where
El Paso County, Peyton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -104.480

Hail, El Paso

When
August 23, 4:05 PM MST to 4:10 PM MST
Where
El Paso County, 6 mi N of Peyton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.117, -104.480

Hail, El Paso

When
August 23, 4:10 PM MST to 4:15 PM MST
Where
El Paso County, 3 mi N of Colorado Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.873, -104.820

Hail, El Paso

When
August 23, 4:10 PM MST to 4:15 PM MST
Where
El Paso County, 20 mi ESE of Fountain
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.569, -104.358

Hail, El Paso

When
August 23, 4:15 PM MST to 4:20 PM MST
Where
El Paso County, 4 mi NE of Colorado Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.871, -104.767

Thunderstorm Wind, El Paso

When
August 23, 5:05 PM MST
Where
El Paso County, 1 mi SE of Ellicott
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.830, -104.377

Thunderstorm Wind, Baca

When
August 23, 5:15 PM MST
Where
Baca County, Stonington
Measured
71 kt (82 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.300, -102.180

Hail, Crowley

When
August 23, 5:15 PM MST to 5:25 PM MST
Where
Crowley County, 19 mi N of Ordway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.495, -103.760

Hail, El Paso

When
August 23, 5:20 PM MST to 5:35 PM MST
Where
El Paso County, 1 mi N of (Aff)usaf Acdmy Colo
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.995, -104.870

Thunderstorm Wind, Otero

When
August 23, 6:00 PM MST
Where
Otero County, Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.130, -104.020

Hail, Kiowa

When
August 23, 6:00 PM MST to 6:05 PM MST
Where
Kiowa County, Haswell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.450, -103.160

Hail, Pueblo

When
August 23, 6:12 PM MST to 6:17 PM MST
Where
Pueblo County, Pueblo West
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.310, -104.750

Thunderstorm Wind, Pueblo

When
August 23, 6:12 PM MST
Where
Pueblo County, Pueblo West
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.310, -104.750

Hail, Pueblo

When
August 23, 6:19 PM MST to 6:24 PM MST
Where
Pueblo County, Pueblo West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.310, -104.750

Hail, Pueblo

When
August 23, 6:28 PM MST to 6:33 PM MST
Where
Pueblo County, 3 mi NNE of Pueblo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.300, -104.589

Hail, Pueblo

When
August 23, 6:30 PM MST to 6:35 PM MST
Where
Pueblo County, Pueblo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -104.610

Hail, Pueblo

When
August 23, 6:30 PM MST to 6:35 PM MST
Where
Pueblo County, 8 mi SW of Pueblo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.178, -104.714

Hail, Pueblo

When
August 23, 6:35 PM MST to 6:40 PM MST
Where
Pueblo County, 5 mi SSE of Pueblo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.193, -104.575

Hail, Pueblo

When
August 23, 6:35 PM MST to 6:40 PM MST
Where
Pueblo County, 1 mi N of Pueblo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.275, -104.610

Thunderstorm Wind, Pueblo

When
August 23, 6:35 PM MST
Where
Pueblo County, 1 mi N of Pueblo
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
38.275, -104.610

Hail, Pueblo

When
August 23, 6:37 PM MST to 6:42 PM MST
Where
Pueblo County, 2 mi NE of Pueblo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.281, -104.584

Hail, Pueblo

When
August 23, 6:38 PM MST to 6:43 PM MST
Where
Pueblo County, 5 mi NE of Pueblo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.311, -104.545

Hail, Pueblo

When
August 23, 6:47 PM MST to 6:52 PM MST
Where
Pueblo County, 1 mi S of Pueblo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.245, -104.610

Hail, Pueblo

When
August 23, 6:49 PM MST to 6:54 PM MST
Where
Pueblo County, 6 mi E of Pueblo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.260, -104.499

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55766, 55767, 55768, 55769, 55770, 55771, 55772, 55773, 55774, 55775, 55776, 55777, 55778, 57133, 55779, 55780, 55781, 55782, 55783, 55784, 57137, 55785, 55786, 55787, 55788.